Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Does clarithromycin or metronidazole cause dark stools?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2004
Answered : 364 Questions
Does clarithromycin or metronidazole cause dark stools. Positive H. Pylori stool dark no blood. On antibiotics starting third day. No stomach pain.
Posted Thu, 4 Oct 2012 in Digestion and Bowels
Answered by Dr. Enrique Molina 19 minutes later
Probably none of them is causing it. I believe you are probably taking Bismuth subsalicylate (Peptobismol) as well, which is commonly given together with these antibiotics in order to treat H. Pylori. Bismuth subsalicylate is very well known to cause dark almost black stools.
Clarithromycin most common side effects include diarrhea, nausea, taste changes or even a rash.
Metronidazole most common side effects include nausea, metallic taste, headaches, diarrhea.
However keep in mind that if the stool is now pasty, tarry, black and foul smelling then this could mean you have digested blood on the stool (from an ulcer or other source of bleeding from the stomach / intestines).
Hope this helps. Let me know if you have other concerns.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor